West Virginia, 2021

Flash Flooding and Flooding in West Virginia, June 9 to 11, 2021

June 9 to 11, 2021 · NWS RLX · 19 events in 15 counties and zones

A slow moving low pressure system featured afternoon showers and thunderstorms over the span of a few days. A low level jet parked over the Ohio River Valley along with this moist airmass was the primary focus for rainfall, which resulted in several instances of flash flooding in West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A slow moving low pressure system featured afternoon showers and thunderstorms over the span of a few days. A low level jet parked over the Ohio River Valley along with this moist airmass was the primary focus for rainfall, which resulted in several instances of flash flooding in West Virginia. The most substantial flooding took place near the town of Hamlin in Lincoln County, where twenty-five homes were damaged and two were destroyed due to a washed out culvert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 9, 6:37 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 9, 6:37 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
737 PM EDT Wed Jun 9 2021

.SYNOPSIS...
Summer-like tropical airmass remains in place through Friday.
Approaching weak upper low yields better coverage of
precipitation today than the previous few days.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 615 PM Wednesday...

Added patchy fog wording to the forecast for overnight. Coverage
and intensity of showers/isold thunderstorms has decreased
somewhat this evening, hopefully ending much of a flood risk for
the evening.

As of 244 PM Wednesday...

The dense cloud cover today has mainly prevented any appreciable
instability from developing as latest SPC mesoanalysis data suggests
that MLCAPE values have only reached about 500 J/kg this afternoon,
which has generally not been sufficient enough for the
development of deep convection so far. As a result, rainfall
rates so far today appear to be manageable enough to preclude a
widespread flood threat, but with the extremely moist airmass
in place that is characterized by PWATs of 1.8 to 2 inches,
mean RH values greater than 90%, and deep warm cloud depths in
excess of 12 kft, can't completely rule out localized hydro
issues through the remainder of the day. This will especially be
the case if more instability is able to develop through this
evening and conditions will need to be monitored closely for any
localized high water concerns through this time.

The activity has been the result of a modest LLJ that is in place
ahead of a slow moving upper level low across the Ohio Valley. As
this upper level low continues to shift towards our area tonight
into Thursday, another day of showers and thunderstorms is expected
once again. Since the meteorological environment will largely be
unchanged on Thursday with tropical-like atmospheric parameters
continuing, a localized flood threat will once again be the main
concern with any of the activity tomorrow. As a result, latest WPC
Day 2 Excessive Rainfall Outlook has the entire area in a Slight
risk as FFG continues to become lower with each preceding day as
this wet and unsettled pattern continues.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 250 PM Wednesday...

The period begins with an upper level low stationed across the area.
This feature will slowly slide to the south and east throughout
Friday and Saturday, but will still provide the area with the
opportunity for showers/storms. The most widespread coverage for
showers/storms will likely be during the day on Friday with daytime
heating and the upper low in the immediate vicinity of the region.
Shower/storm coverage should decrease for Saturday, but with decent
moisture and sufficient instability, some diurnal shower/storm
activity will be expected, mainly across the southern/mountain
regions. Although there will be some instability to work with, there
will be plenty of cloud cover across the region, and the severe
threat associated with storms Friday into Saturday will be low. The
more pressing concern for the period will be that of water related
issues due to continued rainfall chances. Portions of the area are
under a slight risk for excessive rainfall for Friday into Saturday.
Flash flood guidance has been reduced over the past couple of days,
and with relatively weak steering flow, ample moisture through the
mid-levels, efficient rain producing storms could lead to localized
flooding concerns. High temperatures for Friday and Saturday should
be in the 80s for the lowlands and 60s/70s across the higher
terrain, with Saturday being the warmer of the two days.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 250 PM Wednesday...

Mid-level ridging attempts to work into the region to start the long
term period on Saturday night. This should put a brief end to rain
chances across the area for Saturday night and early Sunday before a
weak cold front moves across the area during the day Sunday,
bringing back the chance for showers and isolated storms Sunday
afternoon and evening. Guidance is in better agreement for the
beginning of the next work week in terms of a trough settling in
across the eastern portion of the country. This likely will provide
for much cooler temperatures across the region beginning Tuesday,
with highs in the 70s for the lowlands and 60s, possibly 50s,
across the higher terrain.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 735 PM Wednesday...

Light to moderate rain showers will continue at times overnight,
creating brief MVFR/IFR conditions. Otherwise, areas of fog
and/or low stratus are expected to form overnight, particularly
after 06Z, with widespread IFR and areas of LIFR or worse
conditions. Conditions will gradually improve to VFR after
12-14Z, however, showers and thunderstorms will be on the
increase again after this time. Expect heavy downpours and local
IFR/LIFR conditions in vcnty of showers/storms.

Light surface winds during the period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Coverage and density of fog/stratus
tonight may vary from forecast...with more widespread LIFR/VLIFR
possible than currently predicted.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 THU
UTC 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
EDT 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    M    M    M    H    H    M    L    L    M    M    H
HTS CONSISTENCY  M    L    H    H    H    M    M    M    L    L    L    M
BKW CONSISTENCY  H    H    H    H    H    M    H    L    L    L    M    H
EKN CONSISTENCY  H    H    H    H    H    H    M    L    L    L    L    M
PKB CONSISTENCY  H    H    L    M    M    M    M    M    M    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    M    L    L    L    L    L

AFTER 00Z FRIDAY...
Chances for scattered to numerous thunderstorms remain in the
forecast through Saturday with possible IFR reductions. Patchy
fog possible each morning through Saturday, especially where
rain falls the preceding day.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RG/04
NEAR TERM...SL/RG
SHORT TERM...04
LONG TERM...04
AVIATION...SL
Hazardous weather outlook, Jun 9, 2:51 AM EST, 17 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
351 AM EDT Wed Jun 9 2021

KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-016>020-028>032-039-040-
521>526-100800-
Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
351 AM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central West Virginia,
northeast West Virginia, northern West Virginia and western West
Virginia.

.DAY ONE...Today and Tonight.

Heavy rain from slow moving showers and thunderstorms could cause
isolated high water issues today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to numerous afternoon and evening thunderstorms are
expected Thurday and Friday. While severe weather is not currently
expected, locally heavy downpours may occur with slow moving
thunderstorms which could result in flash flooding. Areas that
receive heavy rainfall on preceding days will become increasingly
vulnerable to flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>027-033-034-515>520-
100800-
Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln-
Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
351 AM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of central West
Virginia, southeast West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...Today and Tonight.

Heavy rain from slow moving showers and thunderstorms could cause
isolated flash flooding this afternoon and overnight tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to numerous afternoon and evening thunderstorms are
expected Thurday and Friday. While severe weather is not currently
expected, locally heavy downpours may occur with slow moving
thunderstorms which could result in flash flooding. Areas that
receive heavy rainfall on preceding days will become increasingly
vulnerable to flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

JP/CG

In the hours before

Special weather statement, Jun 9, 2:52 PM EST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
352 PM EDT Wed Jun 9 2021

KYZ101>103-105-OHZ087-WVZ005-006-092300-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-WAYNE-CABELL-
INCLUDING THE CITIES OF FLATWOODS, RACELAND, RUSSELL, GRAYSON,
OLIVE HILL, CARTER CAVES STATE PARK, GRAYSON LAKE STATE PARK,
ASHLAND, CANNONSBURG, LOUISA, YATESVILLE LAKE STATE PARK,
IRONTON, LAKE VESUVIUS, SOUTH POINT, KENOVA, CEREDO, WAYNE,
AND HUNTINGTON
352 PM EDT Wed Jun 9 2021

...HEAVY RAIN MAY RESULT IN ISOLATED HIGH WATER IMPACTS THIS
AFTERNOON AND EVENING...

An area of moderate to heavy rainfall will move northeast across
northeastern Kentucky and across the tri-state area through the
afternoon. Rainfall amounts of 1/2 to 1 inch are expected to
occur by late afternoon. The rain this afternoon may result in
localized rises of small streams and creeks, as well as minor
water rises across typical flood prone areas. If the flooding
threat becomes greater or is expected to be more significant, then
a flood warning may be issued. Remember to never drive through
water, regardless of how shallow it may look. Turn around, don't
drown.
Special weather statement, Jun 9, 2:57 PM EST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
357 PM EDT Wed Jun 9 2021

WVZ033-092045-
McDowell-
357 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MCDOWELL COUNTY...

At 357 PM EDT, a strong thunderstorm was located over Gary, or near
Welch, moving east at 15 mph.

Locations impacted include...
Gary, Northfork, Keystone, Anawalt, Kimball and Elbert.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3739 8165 3745 8144 3745 8143 3746 8143
      3746 8142 3733 8138 3733 8163
TIME...MOT...LOC 1957Z 256DEG 12KT 3737 8159

11
Local storm report, Jun 9, 3:52 PM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
452 PM EDT WED JUN 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HEAVY RAIN       5 NE OLIVE HILL         38.35N  83.10W
06/09/2021  M2.25 INCH       CARTER             KY   TRAINED SPOTTER

            2.25 INCHES OF RAIN SINCE 8 AM EDT

&&

EVENT NUMBER RLX2100678

SL
Local storm report, Jun 9, 4:42 PM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
542 PM EDT WED JUN 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HEAVY RAIN       1 W WARNOCK             38.49N  83.02W
06/09/2021  M1.31 INCH       GREENUP            KY   CO-OP OBSERVER

            1.31 INCHES OF RAIN SINCE 8 AM EDT

&&

EVENT NUMBER RLX2100679

SL
Special weather statement, Jun 9, 6:39 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Charleston WV
739 PM EDT Wed Jun 9 2021

OHZ086-WVZ006-007-014-100015-
Gallia-Mason-Cabell-Putnam-
739 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GALLIA...
SOUTHWESTERN MASON...NORTH CENTRAL CABELL AND NORTHWESTERN PUTNAM
COUNTIES...

At 738 PM EDT, a strong thunderstorm was located 11 miles south of
Gallipolis, moving northeast at 10 mph.

Locations impacted include...
Buffalo and Ashton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3854 8221 3866 8231 3881 8210 3863 8195
TIME...MOT...LOC 2338Z 232DEG 10KT 3865 8222

11
Special weather statement, Jun 9, 8:24 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
924 PM EDT Wed Jun 9 2021

WVZ007-008-100215-
Jackson-Mason-
924 PM EDT Wed Jun 9 2021

...AN AREA OF HEAVY RAIN WILL AFFECT CENTRAL MASON AND WEST CENTRAL
JACKSON COUNTIES...

At 923 PM EDT, heavy rain was located 9 miles southeast of Point
Pleasant, moving northeast at 15 mph.

Locations impacted include...
Leon, Southside, Grimms Landing, Mount Alto, Letart and Given.

Torrential rainfall is occurring, and may cause localized flooding.
Do not drive your vehicle through flooded roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3892 8190 3889 8193 3887 8190 3887 8189
      3888 8187 3873 8173 3866 8199 3881 8211
      3897 8195
TIME...MOT...LOC 0123Z 233DEG 11KT 3877 8199

11

The radar

The Charleston,WV radar (KRLX), 71 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

17 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Mason

When
June 9, 8:30 PM EST to June 10, 12:00 AM EST
Where
Mason County, 1.36 mi N of Point Pleasant to 0.68 mi SSW of Baden
Cause
Heavy Rain
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.869, -82.124

Route 62 near the town of Leon was closed briefly due to water along the roadways. This also occurred along Jericho Road near Point Pleasant.

Flash Flood, Jackson

When
June 10, 2:20 AM EST to 6:30 AM EST
Where
Jackson County, 1.83 mi W of Angerona to 2.19 mi E of Pleasant
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.831, -81.834

Several spots across the county observed water over the roadways, including Wildling Road in Silverton, Evans Road in the town of Evans, and along West Virginia Route 56 near the I-77 corridor. At the 600 block of Evans Road, a vehicle became stranded due to the high water.

Flood, Jackson

When
June 10, 10:15 AM EST to 4:15 PM EST
Where
Jackson County, 1.22 mi SW of Ripley to 1.07 mi E of Ripley
Cause
Heavy Rain
Property damage
$7,000
Reported by
COOP Observer
Coordinates
38.810, -81.719

Parkersburg Road flooded in multiple spots between Sandyville and Ripley. The water levels along the Left Fork Sandy Creek were the highest they had been in approximately two years.

Flash Flood, Jackson

When
June 10, 3:30 PM EST to 9:45 PM EST
Where
Jackson County, 3.79 mi E of Medina to 1.63 mi NW of Marshall
Cause
Heavy Rain
Property damage
$25,000
Reported by
911 Call Center
Coordinates
38.995, -81.550

In the town of Ripley, several basements of homes were under water. Two water rescues were conducted for vehicles that drove into high water. Little Sandy Creek rose out of its banks for a brief period of time north of Sandyville.

Flash Flood, Webster

When
June 10, 4:25 PM EST to 8:15 PM EST
Where
Webster County, 0.94 mi WSW of Cowen to 0.43 mi ESE of Cowen
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.414, -80.566

In the town of Cowen, Williams River Road was closed for a brief time due to high water.

Flash Flood, Lincoln

When
June 10, 6:15 PM EST to 9:30 PM EST
Where
Lincoln County, 1.8 mi NE of Hamlin Arpt to 1.03 mi N of West Hamlin
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
38.291, -82.060

Twenty-five homes were damaged and two were destroyed entirely in West Hamlin due to flooding. Fifty families were trapped in their homes due to a washed out culvert. The high water damaged the water tower pumps with drinking water becoming unavailable. Route 3 and Route 10 were covered in two feet of water. Water then quickly receded after 9 PM.

Flash Flood, Clay

When
June 10, 6:15 PM EST to 9:00 PM EST
Where
Clay County, 0.43 mi ENE of Widen to 0.67 mi WSW of Dille
Cause
Heavy Rain
Property damage
$3,000
Reported by
County Official
Coordinates
38.471, -80.862

High Creek rose out of its banks along Nicholas Street in the town of Widen.

Flash Flood, Cabell

When
June 10, 6:30 PM EST to 9:30 PM EST
Where
Cabell County, 0.76 mi NW of Salt Rock to 0.54 mi NE of Salt Rock
Cause
Heavy Rain
Property damage
$10,000
Reported by
Social Media
Coordinates
38.328, -82.229

Significant flooding was observed around the town of Salt Rock, where strongly flowing water surged up to the edge of some homes.

Flash Flood, Kanawha

When
June 10, 7:40 PM EST to 9:46 PM EST
Where
Kanawha County, 0.35 mi S of Cedar Grove to 0.32 mi ESE of Glasgow
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.215, -81.430

High water was observed along East Dupont Avenue and Barker Hollow in the town of Glasgow.

Flash Flood, Logan

When
June 11, 7:30 AM EST to 10:30 AM EST
Where
Logan County, 1.86 mi SE of Whirlwind to 2.04 mi SSW of Lake
Cause
Heavy Rain
Property damage
$15,000
Reported by
911 Call Center
Coordinates
37.909, -82.109

Many streams and creeks rose out of their banks and caused flooding along the local roadways across parts of the county. Near the town of Logan, Enterprise Drive was one of those roads that temporarily closed due to flooding.

Flash Flood, Upshur

When
June 11, 2:30 PM EST to 4:15 PM EST
Where
Upshur County, 0.91 mi NNW of Reger to 0.59 mi NNE of Reger
Cause
Heavy Rain
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
38.993, -80.184

Childers Run Road flooded due to Childers Run coming out of its banks.

Flash Flood, Lincoln

When
June 11, 3:30 PM EST to 6:30 PM EST
Where
Lincoln County, 0.6 mi ENE of Sias to 1.46 mi WNW of Woodville
Cause
Heavy Rain
Property damage
$8,000
Reported by
911 Call Center
Coordinates
38.184, -82.070

In Alkol, Bulger Road was impassable for a time due to high water. A water rescue was conducted in Palermo along Flat Creek Road near the Mud River.

Flash Flood, Calhoun

When
June 11, 4:30 PM EST to 7:30 PM EST
Where
Calhoun County, 1.11 mi NNE of Henrietta to 1.86 mi NW of Henrietta
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.914, -81.019

Near the town of White Pine, White Pine Road flooded for a brief time. High water also occurred along Klipstine Road near Nobe, where two houses in the town became flooded.

Flood, Harrison

When
June 11, 4:45 PM EST to 8:15 PM EST
Where
Harrison County, 0.78 mi NNE of Wilsonburg to 2.69 mi NW of (Ckb)benedum Arpt Cl
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
39.311, -80.395

Flooding was observed along Church Street and Murphys Run Road in Clarksburg. Several homes were flooded throughout the area.

Flash Flood, Gilmer

When
June 11, 5:00 PM EST to 8:00 PM EST
Where
Gilmer County, 1.09 mi WNW of Shock to 1.13 mi NNW of Rosedale
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.775, -80.989

In the town of Shock, Tanner Fork Road flooded due to Tanner Fork coming out of its banks. Laurel Run rose out of its banks and flooded Laurel Run Road in the town of Rosedale. Mudslides occurred as a result along both roadways.

Flash Flood, Logan

When
June 11, 5:15 PM EST to 6:45 PM EST
Where
Logan County, 0.87 mi SE of Earling to 0.57 mi SE of Taplin McDonald Arpt
Cause
Heavy Rain
Property damage
$8,000
Reported by
911 Call Center
Coordinates
37.760, -81.911

High water was observed along Hanging Rock Highway in Taplin. A mudslide also occurred onto the highway.

Flash Flood, Doddridge

When
June 11, 6:00 PM EST to 8:00 PM EST
Where
Doddridge County, 0.57 mi SE of Center Pt to 0.94 mi ESE of Center Pt
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
39.394, -80.623

McElroy Creek flooded near the town of Center Point, causing several feet of water to flow onto the adjacent fields.

Flash Flood, Braxton

When
June 11, 6:00 PM EST to 9:00 PM EST
Where
Braxton County, 1.02 mi NW of Burnsville to 1.33 mi NNW of Burnsville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.859, -80.665

The northbound lanes of Interstate 79 at Mile Marker 78 and 80 were shutdown due to flooding. A nearby campground was evacuated due to flooding.

Flash Flood, Lewis

When
June 11, 7:00 PM EST to 9:30 PM EST
Where
Lewis County, 2.06 mi NNW of Ireland to 2.15 mi S of Jacksonville
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.846, -80.489

Sap Run Road flooded near the town of Walkersville. Near Burnsville, Clover Fork Road flooded due to Clover Fork coming out of its banks. The adjacent railroad tracks observed minor damage because of the high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958799, 958795, 958959, 958943, 958949, 958945, 958950, 958963, 958966, 959618, 959605, 959611, 959602, 959623, 959615, 959620, 959606, 959607, 959600.